Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 70, NWS Lincoln, IL

July 28, 1999Stark County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 28, 1999, 1:10 AM CDT for Stark County, Illinois. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 1:10 AM CDT (06:10 UTC)
Expired
Jul 28, 1999, 1:30 AM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:25 AM CDTThunderstorm Wind 52Toulon, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS1 KSPI 280610 RRA
TORSPI
ILC175-280630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
110 AM CDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 130 AM CDT

* AT 107 AM CDT... LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO
  JUST WEST OF TOULON... MOVING MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TOULON
  WYOMING
  BRADFORD

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT...BECAUSE THEY ARE HARD
TO SEE. TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST
FLOOR.

FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:54 PM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT TUE JUL 27 1999

18Z WK SFC BOUNDARY HAS LIFTED N A LITTLE EXTENDING FROM NRN MO TO
JUST N OF SPI. TRW ACTIVITY HAS DIED OFF OVER CWA WITH A MIX OF CLDS
AND SUNSHINE...SO TEMPS A LITTLE COOLER TODAY...BUT NOT BY MUCH.

FOR TONIGHT...MODELS FAIRLY SIMILAR WITH MAIN WX ACTIVITY SHIFTING
BACK TO THE NORTHERN PLAINS AND UPPER MIDWEST NEXT COUPLE OF DAYS.
MAY SEE SOME ISOLATED TRW ACTIVITY THIS EVENING AND AGAIN TOMORROW
AS OUTFLOW BOUNDARIES AND POSSIBLY REMNANTS OF WK FRONT REMAIN OVER
AREA. OTHERWISE...MORE HOT AND HUMID WX IN STORE FOR CWA THROUGH THE
FIRST PART OF THE WEEKEND.

WILL ISSUE A HEAT ADVISORY FOR ALL OF CWA FOR WED AND THU. NRN AND
WRN SECTIONS WILL DEFINATELY BE HOTTER ON WED AS NOSE OF WARMER 850
TEMPS ADVECT INTO THAT AREA...WHILE ERN AND SERN SECTIONS MAY BE
MARGINAL AS FAR AS HEAT ADVISORY CRITERIA. AM SURE THAT IT WILL BE
EXTENDED A\T LEAST INTO FRI.

.ILX...
IL...HEAT ADVISORY FOR WEDNESDAY AND THURSDAY FOR ALL OF CWA.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:37 AM CDTSevere Thunderstorm WarningILXKnox, Stark53 min
Jul 28, 1:12 AM CDTSevere Thunderstorm WarningILXPeoria48 min
Jul 28, 1:31 AM CDTSevere Thunderstorm WarningILXMarshall, Stark59 min
Jul 28, 2:00 AM CDTSevere Thunderstorm WarningILXPeoria30 min
Jul 28, 2:01 AM CDTSevere Thunderstorm WarningILXFulton, Tazewell59 min
Jul 28, 2:42 AM CDTSevere Thunderstorm WarningILXLogan48 min
Jul 28, 2:46 AM CDTSevere Thunderstorm WarningILXMcLean59 min
Jul 28, 3:11 AM CDTSevere Thunderstorm WarningILXDeWitt49 min
Jul 28, 5:55 AM CDTSevere Thunderstorm WarningILXFulton, Schuyler50 min
Jul 28, 6:41 AM CDTSevere Thunderstorm WarningILXMcLean49 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.